Hail, Brazoria
- When
- May 6, 10:40 PM CST
- Where
- Brazoria County, 3.86 mi WSW of Pearland Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.530, -95.330
Nickel sized hail was observed.
Afternoon thunderstorms developed and produced up to nickel-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Afternoon thunderstorms developed and produced up to nickel-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 6, 10:37 PM CST, 3 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1137 PM CDT Fri May 6 2022
.AVIATION [06Z TAF ISSUANCE]...
VFR to MVFR conditions currently across all TAF sites. MVFR to
possible IFR cigs expected tonight, with the potential for patchy
fog mainly from 12-14Z. Fog, if any, is to burn off shortly after
sunrise and cigs will gradually lift and then scatter out by late
morning. Light S winds tonight, increasing to 8-12 KTS Sat
morning. Mid to upper level ridging will help inhibit SH/TS
formation, however, an isolated storm or two could occur along the
seabreeze outflows in the late afternoon to early evening hours.
24
&&
PREV DISCUSSION... /ISSUED 355 PM CDT Fri May 6 2022/
DISCUSSION...
A hot weekend is incoming, with near-record temperatures on tap
for at least the weekend, and likely deep into the new week.
Though these temperatures are not uncommon in Southeast Texas over
the course of a summer, they are most definitely abnormally hot
for early May. An additional hazard here is that this early heat
is occurring in a population that is not yet acclimated to our
summer heat. So temperatures in the middle to upper 90s and heat
index values around 105 that may be more common later in the
summer will pose an additional threat this week.
Due to how early this heat is occurring, we've issued a heat
advisory for most of our forecast area tomorrow. Given the
continued heat expected, we will likely need to evaluate the
potential for any future advisories in the days to come.
SHORT TERM [Through Saturday Night]...
The theme of the short term is heat! (It's the theme of the long
term too, but you can read about that in the next section). If
there's a secondary theme, it would be overnight clouds and fog.
Fortunately, it appears the dense fog from this morning is not
likely to be repeated going forward. Hot fog. Gross...
Today is very likely to be the "cold" day of the upcoming 8 days,
as highs are largely only in the mid to upper 80s, though
scattered hot spots in the 90s are also being seen. The hotspot so
far today is Eagle Lake at 94. Though this is roughly around 5
degrees above average for early May, it's probably just going to
get warmer from here. We have managed to have about three small
showers between Wharton and Angleton manage to defeat the cap, but
the vast majority of the area is sunny and dry today.
We start with weak, stacked ridging in place over the region
(likely why we've managed those few stray showers), and that only
looks to get stronger into the weekend. As a result, high
temperatures should rise up into the 90s, and begin threatening
record high values.
This creates a bit of a conundrum from a warning standpoint.
Maximum heat index values tomorrow are above 100, up to around 105
degrees. This is a little below our typical threshold for a heat
advisory. And, were this happening in July or August when we more
commonly see this type of heat, that would likely be the end of
it. But it's not the dog days of summer, it's not even Memorial
Day. It's Mother's Day, and early May! The forecast highs are
explicitly forecast as records for Houston and Galveston, and
within three degrees of the record at Hobby and College Station.
Research strongly suggests that people are significantly more
susceptible to heat illness when they are unacclimated to the
heat. Because of that, the fair weather expected, and folks more
likely to be out and about with the holiday this weekend, we've
opted to be a little more cautious than typical and put out a heat
advisory for tomorrow.
For another perspective, one of our forecasters is working to
build a heat climatology for the area using Wet Bulb Globe
Temperature. This is an index used by many groups, but especially
the US military for quite some time. He also happens to be my
shift partner today! While this project is still in process, he
did show that the WBGT values that would occur given our forecast
would be above the 95th percentile, and perhaps above the 99th
percentile for early May. This really highlights that while the
absolute numbers may not be super unusual for Houston over the
course of a summer...they are definitely high end for this time
of year, and with an unacclimated population to boot.
Going forward, we'll likely need to evaluate the need for any
further advisories each day. Since this is largely a move to
increase awareness, we may choose to return more towards our more
traditional thresholds for future days as folks gradually become
accustomed to the developing summer heat, particularly if
temperatures overnight are able to provide a temporary respite.
This will surely be a point of serious consideration each day, and
we'll be sure to provide our reasoning as we always do in here.
LONG TERM [Sunday Through Friday]...
In general, it's an earlier than usual summer-like persistence
forecast for the extended period. Warm and humid conditions with
daytime temperatures near or greater than record values will
continue to be the story through the weekend and likely the entirety
of next week. Synoptically, strong upper ridging will continue to
dominate the central CONUS while surface high pressure will remain
situated just to our east over the Gulf. Expect daily high
temperatures to remain around 7-10 degrees above seasonal normals,
with most inland locations seeing the mid to upper 90s while coastal
locations hover around 90. Daily maximum apparent temperatures near
or above 100 will be the norm as south winds continue to provide a
steady stream of Gulf moisture to the area, though dew points may
drop slightly heading into the end of the week as the surface high
moves directly overhead and moisture advection diminishes. Given
that this heat is occuring early in the season where population-
level heat acclimation is less, it's possible that additional Heat
Advisories will be needed as these events represent a significant
departure from local climatological values and thus may pose a
greater risk for heat-related illnesses. Heat safety will continue
to be vital throughout the remaining weekend and through the
duration of next week. Be sure to stay hydrated, apply sunscreen and
avoid strenuous exercise or other outdoor activity during the
hottest parts of the day.
MARINE...
Onshore winds continue to develop through this evening, increasing
in strength to around 10 to 15 knots through the weekend and
building further to above caution thresholds as we head into the
beginning of next week. Seas will build to around 3-5ft during this
time. During the later half of the upcoming week, an area of high
pressure will approach the area from the east, providing lighter
winds and as a result decreasing seas.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 71 96 72 96 74 / 0 0 0 0 0
Houston (IAH) 73 96 74 95 74 / 20 0 0 0 0
Galveston (GLS) 76 88 76 87 78 / 20 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from noon to 7 PM CDT Saturday for the following
zones: Austin...Bolivar Peninsula...Brazoria Islands...
Brazos...Burleson...Chambers...Coastal Brazoria...Coastal
Galveston...Coastal Harris...Coastal Jackson...Coastal
Matagorda...Colorado...Fort Bend...Galveston Island...
Grimes...Inland Brazoria...Inland Galveston...Inland
Harris...Inland Jackson...Inland Matagorda...Matagorda
Islands...Montgomery...Northern Liberty...Southern
Liberty...Waller...Washington...Wharton.
GM...NONE.
&&Special Weather Statement
National Weather Service Houston/Galveston TX
559 PM CDT Fri May 6 2022
TXZ213-237-238-313-062315-
Inland Brazoria TX-Coastal Harris TX-Inland Galveston TX-
Inland Harris TX-
559 PM CDT Fri May 6 2022
...A strong thunderstorm will impact portions of northwestern
Galveston, northeastern Brazoria and southeastern Harris Counties
through 615 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Pearland, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pasadena, eastern Pearland, northern Friendswood, Deer Park, South
Houston, Galena Park, Greater Hobby Area, South Belt / Ellington,
Clear Lake, Brookside Village, Golfcrest / Bellfort / Reveille,
Edgebrook Area, Minnetex, Meadowbrook / Allendale, Ellington Field,
Houston Ship Channel, South Acres / Crestmont Park, Hobby Airport,
Park Place and South Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2953 9529 2963 9536 2977 9517 2959 9506
TIME...MOT...LOC 2258Z 241DEG 20KT 2959 9528
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
640 PM CDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 NNE MANVEL 29.53N 95.33W
05/06/2022 E0.88 INCH BRAZORIA TX TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
648 PM CDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 N PEARLAND 29.57N 95.28W
05/06/2022 E0.25 INCH BRAZORIA TX TRAINED SPOTTER
&&The Houston radar (KHGX), 25 km away, was scanning. The volume nearest the first event began at 04:40 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012716.